Alert archive / Utah / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Salt Lake City, UT

July 4, 2009Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 4, 2009, 5:49 PM MDT for Wayne County, Utah. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 5:49 PM MDT (23:49 UTC)
Expired
Jul 4, 2009, 7:15 PM MDT
In force
86 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 042349
FFWSLC
UTC055-050115-
/O.NEW.KSLC.FF.W.0008.090704T2349Z-090705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 543 PM MDT...NATIONAL PARK SERVICE OFFICIALS REPORTED FLASH     
  FLOODING ALONG SULPHUR CREEK OVER THE WARNED AREA.

* THE FLASH FLOODING WILL REMAIN ALONG SULPHUR CREEK...AND ALONG     
  NORMALLY DRY WASHES NORTH OF STATE ROUTE 24 WITHIN THE PARK.

PARK SERVICE PERSONNEL REPORT CONTINUED FLASH FLOODING ALONG SULPHUR 
CREEK 3 MILES EAST OF THE PARK HEADQUARTERS. THIS FLOOD SURGE WILL 
REACH THE HEADQUARTERS BETWEEN 600 AND 630 PM. IN ADDITION...HEAVY 
RUNOFF IS LIKELY OVER THE REMOTE PORTIONS OF THE NORTH END OF THE 
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
      3833 11140

$$
2 follow-up statements
000 
WGUS75 KSLC 050032
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT SAT JUL 4 2009

UTC055-050115-
/O.CON.KSLC.FF.W.0008.000000T0000Z-090705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
632 PM MDT SAT JUL 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 629 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING ALONG SULPHUR CREEK OVER THE 
WARNED AREA.

RUNOFF FROM THE EXCESSIVE RAIN WILL REMAIN OVER CAPITOL REEF 
NATIONAL PARK IN THE INDICATED COUNTY.

HEAVY RAINS HAVE ENDED ACROSS THE WARNED AREA. THE RESULTANT 
EXCESSIVE RUNOFF HAS LIKELY PEAKED...WITH FLASH FLOODING ALONG 
SULPHUR CREEK...AND LIKELY ALONG DRY WASHES IN THE NORTH END OF THE 
PARK. RUNOFF WILL DECREASE FROM THIS POINT ONWARD THROUGH 715 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
      3833 11140

$$
000 
WGUS75 KSLC 050116
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT SAT JUL 4 2009

UTC055-050126-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-090705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
716 PM MDT SAT JUL 4 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WAYNE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED...AND FLASH 
FLOODING IS NO LONGER EXPECTED.

LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
      3833 11140

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:29 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 3:29 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SAT JUL 4 2009

.SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY.
A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE
WEST SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE
ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE
WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF
WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN
UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER
AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA.
THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO
NORTHERN UTAH LATER THIS AFTERNOON.

THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN
ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY
RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT
CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER
CONDITIONS.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH
CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN
FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR
MUCH OF THE NEXT WEEK.

&&

.AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND
18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA.
EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z.
CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO
THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL
AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z.

&&

.FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET
ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL
DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL
POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS
INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL
CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST
FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO
INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF
THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/HOSENFELD/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SAT JUL 4 2009

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS
WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT
WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY
ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND
SENSITIVE OPERATIONS.

SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 4, 5:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/04/2009                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING ALONG SULPHUR CREEK NEAR MILE MARKER 72 ON
            STATE ROUTE 24

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:30 PM MDTSpecial Weather StatementSLC45 min
Jul 3, 7:49 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Jul 4, 2:55 PM MDTSevere Thunderstorm WarningSLCIron50 min
Jul 4, 3:01 PM MDTAreal Flood AdvisorySLCGarfield119 min
Jul 4, 4:22 PM MDTFlash Flood WarningSLCWayne83 min
Jul 4, 5:54 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane24 min

Nearby

Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.